Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS Goodland, KS

August 11, 2008Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 7:23 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 7:23 PM CDT (00:23 UTC)
Expired
Aug 11, 2008, 8:00 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3430 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 11 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES
THROUGH THE ENTIRE FORECAST PERIOD.

TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL
LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST
FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL
AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR
WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO
MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING
CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT
DIFFICULT.

BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE
ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN
THUNDERSTORM DEVELOPMENT.

TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE
LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES
START TO COOL AHEAD OF THE UPPER LOW.

FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST
THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE
AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING
REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED
CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED.

WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF
THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES
OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL
RAIN MAY CAUSE SOME PROBLEMS.

DDT

&&

.AVIATION...

FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT
GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND
SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS
THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF
SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES
CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO
MENTION ANY SIG RESTRICTIONS.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 11, 11:45 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A
TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING
SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE
POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING
MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL
ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE
LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE
AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST
EVERYDAY DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Aug 11, 6:50 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT MON AUG 11 2008

COZ090-120015-
YUMA COUNTY-
550 PM MDT MON AUG 11 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269.

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman36 min
Aug 11, 8:33 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas, Wallace42 min
Aug 12, 3:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.